Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 54, NWS Miami, FL

December 29, 2009Collier County, Florida

NWS Miami, FL issued this red flag warning at Dec 29, 2009, 4:45 AM EST for Collier County, Florida. It took effect at Dec 29, 2009, 12:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2009, 4:45 AM EST (09:45 UTC)
In effect from
Dec 29, 2009, 12:00 PM EST
Expired
Dec 29, 2009, 5:00 PM EST
In force
5 hr
Issued by
NWS Miami, FL

County Collier County, FL

The radar

The Miami radar (KAMX), 111 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2009-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2009-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMFL 290945
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
445 AM EST TUE DEC 29 2009

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR GLADES...
HENDRY...AND COLLIER COUNTIES FOR FOUR OR MORE HOURS OF RELATIVE
HUMIDITY BELOW 35 PERCENT...

FLZ063-066-069-070-292200-
/O.UPG.KMFL.FW.A.0044.091229T1700Z-091229T2200Z/
/O.NEW.KMFL.FW.W.0054.091229T1700Z-091229T2200Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
445 AM EST TUE DEC 29 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM EST THIS
AFTERNOON. THIS IS AN UPGRADE OF THE PREVIOUS FIRE WEATHER WATCH
FOR THE SAME REGION.

A MUCH DRIER AIR MASS WILL CONTINUE TO SPREAD ACROSS SOUTH
FLORIDA TODAY. AFTERNOON RELATIVE HUMIDITY VALUES WILL LIKELY DROP
BELOW 35 PERCENT FOR 4 TO 5 HOURS ACROSS WESTERN PORTIONS OF SOUTH
FLORIDA AS DRY AIR MIXES DOWN TO THE SURFACE FROM ABOVE DURING
PEAK HEATING TODAY. CONDITIONS SHOULD RAPIDLY RECOVER THIS EVENING
AS TEMPERATURES COOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

STRASSBERG
1 follow-up statement
000 
WWUS82 KMFL 292145
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
445 PM EST TUE DEC 29 2009

FLZ063-066-069-070-292245-
/O.EXP.KMFL.FW.W.0054.000000T0000Z-091229T2200Z/
GLADES-HENDRY-COASTAL COLLIER-INLAND COLLIER-
445 PM EST TUE DEC 29 2009

...RED FLAG WARNING WILL EXPIRE AT 5 PM EST THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 5 PM EST THIS AFTERNOON. 

RHS WILL CONTINUE TO RISE ABOVE 35 PERCENT ACROSS THE AREA AS
TEMPERATURES COOL EARLY THIS EVENING. THEREFORE...THE RED FLAG
WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM EST THIS AFTERNOON.

$$

GREGORIA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Dec 29, 4:37 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 29, 4:37 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
437 AM EST TUE DEC 29 2009

.DISCUSSION...
STRONG COLD ADVECTION CONTINUES ACROSS THE REGION EARLY THIS
MORNING. UNDER CLEAR SKIES TEMPS HAVE DROPPED STEADILY OVERNIGHT
AND ARE NOW APPROACHING 40 DEGREES ACROSS THE NW INTERIOR AREAS
WITH 40S TO NEAR 50 ACROSS THE COASTAL REGIONS. TEMPS SHOULD DROP
ANOTHER COUPLE OF DEGREES THROUGH SUNRISE ACROSS ALL AREAS. WIND
CHILL ADVISORY FOR GLADES COUNTY MAY OR MAY NOT VERIFY...AS WINDS
VARY GREATLY FROM NEAR CALM ALL NIGHT IN PALMDALE TO 7-9MPH JUST
ACROSS THE BORDER IN HIGHLANDS COUNTY. THEREFORE IT IS POSSIBLE
THE ADVISORY WILL VERIFY IN ISOLATED PARTS OF THE COUNTY BUT NOT
IN MOST AREAS AND WILL LEAVE IT UNCHANGED AT THIS TIME.

THE FORECAST REMAINS LARGELY UNCHANGED FROM PREVIOUS DAYS. STRONG
HIGH PRESSURE WILL BUILD RAPIDLY EAST TO THE MID ATLC COAST BY
TOMORROW MORNING. CONDITIONS WILL LIKELY DECOUPLE OVERNIGHT
TONIGHT ACROSS MUCH OF THE INTERIOR LEADING TO COOL TEMPS ONCE
AGAIN BUT NO WIND CHILL ISSUES. GUIDANCE SUGGESTS ONSHORE FLOW
WILL INCREASE SLIGHTLY ALONG THE EAST COAST...BUT GIVEN THAT LAND
MASS WILL BE VERY COLD AND STABLE...AND SFC WINDS MAY NEVER SHIFT
TO THE NE THIS AFTERNOON IN THE FIRST PLACE FOR THAT
REASON...FEEL THAT THE INTERIOR COULD COOL OFF ENOUGH FOR A LAND
BREEZE TO FORM ACROSS EASTERN AREAS. LOWS SHOULD RANGE FROM NEAR
40 ACROSS PARTS OF GLADS AND HENDRY COUNTIES TO THE 50S ALONG THE
EAST COAST AS LOW LEVEL THICKNESSES INCREASE TO AROUND 1350M. IF THE
LAND BREEZE DOES DEVELOP AND IS STRONG ENOUGH...CURRENT FCST MIN
TEMPS IN THE MID TO UPPER 50S ACROSS THE EASTERN METRO AREAS COULD
VERY WELL BE TOO HIGH TONIGHT.

THE GFS/ECMWF CONTINUE TO INDICATE A DVLPG STORM SYSTEM ALONG THE
NRN GULF COAST TOMORROW MVG RAPIDLY UP/OFF THE CONUS EAST CST
THROUGH THURSDAY NIGHT. AS THE SFC HIGH NORTH OF THE REGION MOVES
OFFSHORE...RAPID MODERATION IN TEMPS/HUMIDITIES SHOULD TAKE PLACE
WEDNESDAY AFTERNOON THROUGH THURSDAY AS WINDS SHIFT TO THE
EAST...THEN SOUTHEAST...THEN SOUTHWEST BY THURSDAY AFTERNOON. IT
SHOULD BE MOSTLY DRY THIS PERIOD...THOUGH GUIDANCE SUGGESTS A BAND
OF SHOWERS MAY DVLP JUST OFFSHORE ACROSS THE NRN ATLC WATERS
WEDNESDAY INTO WEDNESDAY NIGHT IN A REGION OF SPEED CONVERGENCE
ALONG THE SOUTH SIDE OF THE SFC HIGH. KEPT POPS DRY OVER LAND FOR
THIS TIMEFRAME HOWEVER DUE TO FCST SOUNDINGS SHOWING NOT MUCH
MOISTENING BELOW 10,000FT.

THE STORM SYSTEM MVG UP THE EAST COAST WILL DVLP INTO QUITE A
COMPLEX DEEP/STACKED CYCLONIC GYRE OVER THE MID ATLC/NE CONUS THIS
WEEKEND AS HIGH LATITUDE BLOCKING OCCURS OVER NE CANADA AND THE N
ATLC. A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE REGION LATE
THURSDAY NIGHT OR FRIDAY MORNING BUT NO MORE THAN ISOLATED TO
SCATTERED SHOWERS ARE ANTICIPATED AS LOW LEVEL MOISTURE DOES NOT
FULLY RECOVER AND BEST DYNAMICS REMAIN FURTHER NORTH. AS THIS
CYCLONE MEANDERS SLOWLY INTO EARLY NEXT WEEK...CHUNKS OF ENERGY
WILL ROTATE SE THROUGH THE BROAD WNW/NW FLOW AT THE BASE OF THE
LARGE ERN CONUS UPPER TROUGH...BRINGING REINFORCEMENTS OF WHAT
COULD BE THE COOLEST AIRMASS OF THE SEASON SO FAR. THIS COULD
CREATE AN EXTENDED COOL PERIOD FROM FRIDAY NIGHT INTO EARLY NEXT
WEEK BUT DETAILS REMAIN TO BE IRONED OUT. TEMPS NEAR FREEZING MAY
BE PSBL ACROSS THE NW INTERIOR OVERNIGHT PART OF THIS PERIOD...BUT
THE GFS HAS BEEN STEADILY TRENDING HIGHER WITH 1000-850MB
THICKNESSES THE PAST 2 DAYS...AND THE FCST VALUES FROM THE GFS
SUGGEST A FREEZE MAY BE SLIGHTLY LESS LIKELY OVER THE UPCOMING
WEEKEND...WHICH WOULD MAKE SENSE SINCE THE SFC HIGH STAYS WELL NW
OF THE REGION OVER THE PLAINS STATES RATHER THAN PLUNGING TO THE
CENTRAL GULF CST AS IS TYPICAL OF FREEZE EVENTS. OBVIOUSLY THE SITUATION
BARES WATCHING SO PLEASE STAY TUNED TO THE LATEST FCSTS OVER THE
NEXT FEW DAYS.

&&

.MARINE...
HAVE CONTINUED SCA FOR LAKE AND ATLANTIC WATERS. LAKE TOWERS ARE
CONTINUING TO BLOW SUSTAINED 20-22KTS THIS MORNING WHILE A 2-4FT
NERLY SWELL CONTINUES ACROSS THE ATLC WATERS. THESE SWELLS SHOULD
SLOWLY DECREASE SOME TONIGHT. WINDS WILL SUBSIDE ACROSS ALL WATERS
TODAY INTO THIS EVENING AND THEN SHIFT TO A NERLY DIRECTION AT
LIGHTER SPEEDS TOMORROW. WINDS WILL EVENTUALLY SHIFT SE THEN SW
THROUGH THURSDAY AT 15KTS OR LESS...BUT STRONGER NW WINDS AND
ROUGH MARINE CONDITIONS SHOULD RETURN BY FRIDAY AFTERNOON.

&&

.FIRE WEATHER...
LOW DEWPOINTS CONTINUE TO ADVECT INTO THE REGION TODAY. MODELS
INDICATE MIXING HEIGHTS OF ONLY 2K FT ACROSS THE INTERIOR TODAY
BUT FCST SOUNDINGS AT THAT LEVEL SHOW DEWPOINTS AROUND 20F THIS
AFTERNOON ACROSS GLADES/HENDRY/COLLIER COUNTIES. THESE SHOULD HAVE NO
PROBLEM MIXING DOWN TO THE SFC SO HAVE ISSUED A RED FLAG WARNING
ON THE PREMISE THAT DEWPOINTS SHOULD BE SLOWER TO REBOUND ACROSS
THIS REGION THIS AFTERNOON THAN INDICATED BY MODELS. MOISTURE WILL
INCREASE TOMORROW SO NO CONCERNS ARE ANTICIPATED UNTIL POSSIBLY
BEHIND THE NEXT FRONT THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  67  55  75  64 / 0 0 10 10
FORT LAUDERDALE  68  59  76  67 / 0 0 -  10
MIAMI            69  58  76  66 / 0 0 -  10
NAPLES           66  47  76  59 / 0 0 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 5 PM EST THIS AFTERNOON FOR
     FLZ063-FLZ066-FLZ069-FLZ070.

     WIND CHILL ADVISORY UNTIL 9 AM EST THIS MORNING FOR FLZ063.

AM...SMALL CRAFT ADVISORY UNTIL 4 AM EST WEDNESDAY FOR AMZ650-AMZ651-
     AMZ670-AMZ671.

     SMALL CRAFT ADVISORY UNTIL 10 AM EST THIS MORNING FOR AMZ610.

GM...NONE.
&&

DISCUSSION/MARINE/FIRE WX...STRASSBERG
AVIATION...70/DD
Hazardous weather outlook, Dec 28, 8:34 PM EST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
834 PM EST MON DEC 28 2009

FLZ063-066>075-168-172>174-291100-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
834 PM EST MON DEC 28 2009

...RATHER COLD TEMPERATURES AREA WIDE TONIGHT...
...WIND CHILL ADVISORY GLADES COUNTY 4 AM UNTIL 9 AM TUESDAY...
...SMALL CRAFT ADVISORY ATLANTIC UNTIL 4 AM WEDNESDAY...
...MODERATE RISK OF RIP CURRENTS PALM BEACH COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

RIP CURRENTS: A NORTHEAST SWELL OF 2 TO 3 FEET WILL LEAD TO A
MODERATE THREAT FOR RIP CURRENTS ALONG THE PALM BEACH COUNTY
COAST, DESPITE NORTHWESTERLY OFFSHORE WINDS.

TEMPERATURES: A COLDER AIRMASS WILL MOVE INTO SOUTH FLORIDA TONIGHT.
WITH THE COMBINATION OF COLD TEMPERATURES AND PERSISTENT NORTHWESTERLY
WINDS, WIND CHILL VALUES WILL BE A CONCERN FOR ALL OF SOUTH
FLORIDA TONIGHT. WIND CHILLS WILL RANGE FROM 30 TO 35 DEGREES IN
THE REGION NORTH AND WEST OF LAKE OKEECHOBEE, TO 35 TO 45 DEGREES
ACROSS THE REMAINDER OF MAINLAND SOUTH FLORIDA, WITH THE EXCEPTION
OF COASTAL MIAMI-DADE COUNTY BEING AROUND 50 DEGREES.

WAVES: THE COMBINATION OF A 2 TO 3 FOOT NORTHEAST SWELL, AND
NORTHWEST WINDS OF 20 KNOTS, WILL ALLOW SEAS IN THE GULF
STREAM OFF THE COAST OF PALM BEACH, BROWARD, AND MIAMI-DADE
COUNTIES TO RISE INTO THE 7 TO 8 FOOT RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINIMUM APPARENT TEMPERATURES BELOW 45 DEGREES CAN BE EXPECTED
ONCE AGAIN ACROSS PORTIONS OF THE GULF COAST AND NORTHWEST
INTERIOR ONCE AGAIN ON WEDNESDAY MORNING. HOWEVER, ANOTHER
STRONGER SURGE OF COLD AIR IS EXPECTED THIS WEEKEND, WITH WIND
CHILL VALUES BELOW 45 EXPECTED FOR ALL OF MAINLAND SOUTH FLORIDA
ON SATURDAY, SUNDAY, AND MONDAY MORNINGS.

OTHERWISE, A SLIGHT TO MODERATE NORTHEAST SWELL WILL PERSIST IN
THE ATLANTIC WATERS THROUGH THE END OF THE WEEK, WHICH COMBINED
WITH INCREASING ONSHORE FLOW ON WEDNESDAY, WILL LEAD TO A
HEIGHTENED THREAT FOR RIP CURRENTS, ESPECIALLY ALONG THE PALM
BEACH COAST. STRONG NORTHWEST WINDS ARE EXPECTED FOR SEVERAL DAYS
BEGINNING LATE THIS WEEK, WHICH WILL LEAD TO A PROLONGED PERIOD OF
ROUGH AND HAZARDOUS CONDITIONS ON THE LOCAL WATERS BEGINNING
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI
WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 8:59 AM ESTSmall Craft AdvisoryMFL69 min
Dec 29, 10:08 AM ESTSmall Craft AdvisoryMFL4 hr

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.